Topamax Question

Hi all. Looking for some advice/help. I’ve been on Topamax since December 13. I started on 25 MG and slowly made my way up to 100 MG. I was taking 50 MG at bedtime and 50 MG when I woke up. Like many others on this forum, I got very tired and had some tingling in my feet the first week I titrated up, which stopped. When I got to 100 MG I started to have a bunch of other uncomfortable side effects including - fast heart rate, incredible fatigue, brain fog, heavy head, head pressure, word finding trouble, and depression. I stayed at 100 for 3.5 weeks with the help of this forum; reading posts that encouraged me this side effects would stop and 100 MG would make a large difference in my symptoms. The Topamax stopped any spinning positional vertigo I had but never decreased my daily 24/7 dizziness (feelings of motion/ on a boat). At 100 MG I felt too tired to even move out of bed and too foggy to leave the house. I felt significantly worse the 3.5 weeks I was on 100 MG compared to the whole time I was to titrating up. I was doing much more including walking and riding a stationary bike while on smaller doses. I am in VRT 2x weekly, taking all the vitamins, and trying to follow HYH diet. After talking with my doctor, we decided I should go down to 75 MG of Topamax for a little and see how I feel before cutting the cord and trying a new medicine.
Last night I took 50 MG at bedtime and only 25 during the day time. I felt only a tiny bit more energy and a less depressed. But during dinner time spinning vertigo came back for the first time since being on Topamax. I was sitting in my bed and looked down at my phone and started to spin. At bedtime, I took 50 MG again, and was awoken all throughout the night with spinning vertigo again. I am very shaken from this and surprised simply cutting our 25 MG of Topamax for ONE day would cause this breakthrough vertigo. Has this happened to anyone else? If so, any ideas on what I can do? Or how long I should expect this to happen? I could try to take 37.5 during the day and at bedtime instead of 50 at night and 25 during the day instead but I’m not sure if this will make much of a difference. Any help is much appreciated.

1 Like

Have you checked out the site using the excellent Search facility. From everything I read everywhere Topamax works well for VM however it’s one of the most difficult meds to tolerate for many. My own doctor speaks of it as a long term commitment.

I imagine to a currently hypersensitive brain, which you currently have, 25mg is a huge change and these brains do not appreciate change. Can only suggest you increase/decrease at a much lower and slower rate. People on Topamax tend to open capsules and count out beads. Sixty plus in each capsule I hear? If you use the Search facility you will find some increase by 6 beads at a time.

Only other point I feel I must make and this comes from personal experience (I have none with Topamax) I note you are doing VRT. That can bring about changes on its own. The therapist I saw told me to ‘Expect anything’ whilst on a VRT course and by that she meant sudden vertigo etc. With VM it’s often best to leave VRT until the condition has stabilised.

Btw the vertigo is indicative of your balance system not functioning correctly. All the Topamax does is mask the symptoms so dropping the dose was like peeling off the plaster before the wound has healed and finding the injury was still open and raw.

3 Likes

Hi!
Can you give us a timeline for the titrations schedule you have been on? Seems if you just started on Dec 13th and were on 100mg for 3 weeks of the past 5, it was a very aggressive schedule. All of that including VRT twice a week just sounds like torture to me!

I am also on Topomax and have had very good results with it in combination with Nort, but my titration was much slower. VRT is only helpful to a few with VM, but not others. My specialist said no to it for those with VM. I do think those it has helped however are those that have been somewhat stabilized with medications first for the most part. It made me worse when I did it, prior to having a real dx or medication. (They thought I had residual issues recovering from BPPV at that time). But again; everyone is different but I would be tempted to at least hold on it until you get your medication lined out and feel stable on it.

I agree with Helen; good analogy!

Thank you both! VRT has actually helped immensely and has not made my symptoms worse. We go very slow and don’t move on to more advanced things until I feel well with more basic exercises so I’m not sure it’s that. I’m not sure of the exact schedule but after 7 days I was supposed to go from 25 -> 50 but I went to 37.5 instead. At 10 days I went to 50. I stayed there until January 2. Then I went to 75 until January 6 when I went up to 100. I went up from 75 to 100 quickly because I had no side effects except for tingling and was feeling very very good. It was only after a FULL week on 100 when all these nasty side effects started. The first week on 100 I felt great.
I understand the bandaid analogy but again I didn’t go from 100 to 0 so I don’t understand why I would be having spinning vertigo again this quickly. Also I was on the medicine for a little over a month in total. I’m really looking to know from people who titrated DOWN on Topamax if this is normal and how long it took to return to baseline.
And yes Helen - I’ve read every single post on this forum that has mentioned Topamax (not exaggerating). zoology and Rich’s experiences made me continue at 100 for 3.5 weeks until finally I realized this is not the medicine for me. In all those posts there are none discussing a titration down and what symptoms may return and for how long.

Thank you both!

1 Like